Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 139, NWS Nashville, TN

July 20, 20184 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 20, 2018, 8:23 PM CDT for 4 counties in Tennessee. It was in force for 52 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2018, 8:23 PM CDT (01:23 UTC)
Expired
Jul 20, 2018, 9:15 PM CDT
In force
52 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Cumberland County, TN, Overton County, TN, Putnam County, TN, White County, TN

The radar

The Nashville radar (KOHX), 117 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 8:23 PM CDTHAIL 0.881 Ne Cookeville, TN
Jul 20, 8:24 PM CDTHAIL 1.751 Ssw Algood, TNDELAYED REPORT FROM FRIDAY JULY 20. GOLFBALL SIZE HAIL REPORTED NEAR ALGOOD ELEMENTARY SCHOOL.
Jul 20, 8:25 PM CDTHAIL 1.25Algood, TN
Jul 20, 8:29 PM CDTHAIL 0.88Cookeville, TNREPORT OF NICKEL SIZE HAIL IN COOKEVILLE.
Jul 20, 8:30 PM CDTTSTM WND DMG7 N Monterey, TNTREES DOWN ON RUSHING SPRINGS ROAD
Jul 20, 8:31 PM CDTHAIL 1.25Cookeville, TNTSPOTTER REPORT OF HAIL IN COOKEVILLE. LARGER THAN A QUARTER IN COMPARISON.
Jul 20, 8:35 PM CDTTSTM WND DMG5 N Algood, TNTREES DOWN NEAR ZEB WARREN ROAD AND BEN MASON ROAD.
Jul 20, 8:35 PM CDTHAIL 1.51 E Cookeville, TNREPORT OF 1.5 INCH HAIL IN COOKEVILLE.
Jul 20, 8:35 PM CDTHAIL 1.5Cookeville, TNREPORT OF 1.5 INCH HAIL IN COOKEVILLE.
Jul 20, 9:22 PM CDTHAIL 13 S Cookeville, TNREPORT OF QUARTER SIZE HAIL SOUTH OF COOKEVILLE IN PUTNAM COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 6:22 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3305 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3305 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
2.2
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted.

465 
WUUS54 KOHX 210123
SVROHX
TNC035-133-141-185-210215-
/O.NEW.KOHX.SV.W.0139.180721T0123Z-180721T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
823 PM CDT FRI JUL 20 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southern Overton County in Middle Tennessee...
  Northwestern Cumberland County in Middle Tennessee...
  Northeastern White County in Middle Tennessee...
  Central Putnam County in Middle Tennessee...

* Until 915 PM CDT.

* At 823 PM CDT, a severe thunderstorm was located near Cookeville,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cookeville, Algood, Monterey, Pleasant Hill, Hamptons Crossroads
  and Rickman.

This includes Interstate 40 between mile markers 286 and 314.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.

LAT...LON 3593 8517 3606 8557 3634 8545 3630 8518
      3604 8507
TIME...MOT...LOC 0123Z 286DEG 19KT 3613 8545 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:35 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 20, 7:35 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
735 PM CDT Fri Jul 20 2018

.DISCUSSION...

Updated the suite of forecast products to reflect the issuance of
Tornado Watch 294 for all of Middle TN until 2 AM CDT. With some
short term models showing the potential for rounds of shwrs/tstms
thru the watch period, went with periods of shwrs/tstms for the
entire mid state during this period. Also highlighted in the
text the potential of damaging winds, large hail, isolated
tornadoes, and frequent cloud to ground lightning through
the evening into the early morning hrs on Sat. Tweaked hrly
temps, dewpoint, and wind speed/direction grids. Remainder
of the forecast continues to be on track.

&&

.DISCUSSION...

Updated late this afternoon wording in zone forecast product to
emphasize most of the potential impacts of shwrs/tstms, some tstms
possibly svr, after 7/21Z (7 PM CDT Tonight). Tweaked hrly temp,
dewpoint, and wind speed/direction grids. Initially, remainder of
the forecast looks like it continues to be on track.

&&

.AVIATION...
00Z TAF DISCUSSION.

CKV/BNA/MQY/CSV...With so much uncertainty to what actual impacts
will occur at specific terminals with potentially rounds of
shwrs/tstms, no continuous throughout period/hard to pinpoint
if they will actually develop and/or move over specific terminals.
Some of those tstms could be svr also. Thus mentioned VCTS at all
terminals 21/00Z-21/04Z, with TEMPO groups of predominate MVFR
vsbys/ceilings, and wind gusts to 30-35kts in between. Several
amendments possible thru at least the first half of valid TAF
periods because of this uncertainty. Maybe some lingering
shwrs/tstms after 21/07Z, but as of this time main impacts on
terminals look to end by that point. It looks like another round
of shwrs/tstms potentially 21/18Z-21/24Z. Will at least mention
VCTS at all terminals again as actual uncertainty continues in
actual impacts at terminal sites, but can certainly not rule out
development in vcnty.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........31
Hazardous weather outlook, Jul 20, 6:02 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
602 PM CDT Fri Jul 20 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-210900-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
602 PM CDT Fri Jul 20 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Tonight

There is a moderate risk for severe thunderstorms tonight for
locations generally around and north of I-40 and generally along
and west of I-65. There is an enhanced risk for severe
thunderstorms for the remainder of Middle Tennessee. Scattered to
numerous showers and thunderstorms are expected to develop through
the evening hours across southern Kentucky, then spread
southeastward across Middle Tennessee into this evening and tonight.
With severe thunderstorms that do develop, large hail, damaging
winds, frequent cloud to ground lightning strikes, isolated
tornadoes, and brief heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight risk for severe thunderstorms across the
southeast half of Middle Tennessee on Saturday afternoon into
Saturday evening. There is a marginal risk for the rest of the
mid state region Saturday afternoon into Saturday evening.
A few strong to severe thunderstorms containing damaging winds
and or large hail will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for tonight and might once again
be needed Saturday afternoon into Saturday evening across Middle
Tennessee.

Spotter Thunderstorm Reporting Criteria...

Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Wind > 50 mph (measured)
Structural Damage
Trees or power lines down

31

In the hours before

Local storm report, Jul 20, 8:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
804 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             5 WSW GAINESBORO        36.33N  85.73W
07/20/2018  E0.75 INCH       JACKSON            TN   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED IN THE FLYNNS LICK AREA.

&&

EVENT NUMBER OHX1800291

MACDONALD
Local storm report, Jul 20, 8:09 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
809 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND DMG     7 WNW LIVINGSTON        36.42N  85.44W
07/20/2018                   OVERTON            TN   EMERGENCY MNGR

            TREE REPORTED DOWN NEAR 170 STANDING STONE PARK HIGHWAY
            NEAR HILLHAM. POWER OUTAGES REPORTED AS WELL.

&&

EVENT NUMBER OHX1800292

MACDONALD
Local storm report, Jul 20, 8:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
815 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             4 NE CELINA             36.59N  85.45W
07/20/2018  E1.00 INCH       CLAY               TN   EMERGENCY MNGR

            ESTIMATED 1 INCH HAIL REPORTED IN PEA RIDGE

0744 PM     TSTM WND DMG     7 WNW LIVINGSTON        36.42N  85.44W
07/20/2018                   OVERTON            TN   EMERGENCY MNGR

            TREE REPORTED DOWN NEAR 170 STANDING STONE PARK HIGHWAY
            NEAR HILLHAM. POWER OUTAGES REPORTED AS WELL.

0749 PM     TSTM WND DMG     5 WSW GAINESBORO        36.33N  85.73W
07/20/2018                   JACKSON            TN   911 CALL CENTER

            SEVERAL TREES REPORTED DOWN IN THE FLYNNS LICK AREA.

0749 PM     HAIL             5 WSW GAINESBORO        36.33N  85.73W
07/20/2018  E0.75 INCH       JACKSON            TN   911 CALL CENTER

            DIME SIZE HAIL REPORTED IN THE FLYNNS LICK AREA.

&&

EVENT NUMBER OHX1800289 OHX1800292 OHX1800290 OHX1800291

31
Local storm report, Jul 20, 8:16 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
816 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             1 SE BUFFALO VALLEY     36.13N  85.77W
07/20/2018  E0.75 INCH       PUTNAM             TN   EMERGENCY MNGR

            NICKEL TO DIME SIZED HAIL REPORTED OFF GAINESBORO GRADE
            NEAR THE JACKSON/PUTNAM COUNTY LINE.

&&

EVENT NUMBER OHX1800294

MACDONALD
Local storm report, Jul 20, 8:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
818 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             CELINA                  36.55N  85.50W
07/20/2018  E1.00 INCH       CLAY               TN   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED IN CELINA.

&&

EVENT NUMBER OHX1800295

MACDONALD
Local storm report, Jul 20, 8:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
821 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             2 SSW CUMMINS FALLS STA 36.22N  85.57W
07/20/2018  E1.00 INCH       PUTNAM             TN   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED NEAR CUMBY ROAD AND
            GAINESBORO GRADE.

&&

EVENT NUMBER OHX1800296

MACDONALD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:12 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Jackson, Overton, Pickett48 min
Jul 20, 7:27 PM CDTSevere Thunderstorm WarningOHXClay33 min
Jul 20, 7:46 PM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam44 min
Jul 20, 7:56 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Pickett49 min
Jul 20, 8:34 PM CDTTornado WarningOHXCumberland, Fentress, Overton, Putnam26 min
Jul 20, 8:47 PM CDTTornado WarningOHXCumberland, Putnam, White28 min
Jul 20, 8:52 PM CDTSevere Thunderstorm WarningOHXJackson, Putnam, White23 min
Jul 20, 9:10 PM CDTTornado WarningOHXCumberland, White35 min
Jul 20, 9:14 PM CDTSevere Thunderstorm WarningOHXOverton, Putnam, White46 min
Jul 20, 9:44 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, White46 min
Jul 20, 9:48 PM CDTAreal Flood AdvisoryOHXCumberland, Putnam, White3 hr
Jul 20, 10:20 PM CDTSpecial Weather StatementOHXPickett40 min
Jul 20, 10:40 PM CDTSpecial Weather StatementOHXVan Buren35 min
Jul 20, 11:25 PM CDTSpecial Weather StatementOHXCumberland35 min
Jul 20, 11:48 PM CDTSpecial Weather StatementOHXJackson, Overton42 min
Jul 21, 12:02 AM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam28 min
Jul 21, 12:15 AM CDTSpecial Weather StatementOHXClay, Fentress, Macon, Pickett45 min
Jul 21, 12:27 AM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam33 min
Jul 21, 12:39 AM CDTSpecial Weather StatementOHXTrousdale51 min
Jul 21, 12:48 AM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam57 min
Jul 21, 12:52 AM CDTAreal Flood AdvisoryOHXJackson, Overton, Putnam2 hr
Jul 21, 1:01 AM CDTSpecial Weather StatementOHXJackson, Overton, Putnam, Smith44 min
Jul 21, 1:21 AM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Sumner, Trousdale, Wilson39 min
Jul 21, 1:53 AM CDTAreal Flood AdvisoryOHXDeKalb, Smith, Wilson2 hr
Jul 21, 2:04 AM CDTSpecial Weather StatementOHXCannon, DeKalb, Van Buren, Warren, White, Wilson56 min
Jul 21, 2:38 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy52 min
Jul 21, 2:55 AM CDTSpecial Weather StatementOHXMacon, Sumner65 min
Jul 21, 3:38 AM CDTSpecial Weather StatementOHXSmith, Trousdale, Wilson67 min
Jul 21, 4:52 AM CDTSpecial Weather StatementOHXDeKalb23 min
Jul 21, 5:04 AM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Van Buren, White28 min
Jul 21, 5:31 AM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, Warren, White29 min
Jul 21, 7:35 AM CDTSpecial Weather StatementOHXPutnam40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.